Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 276, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 8:51 PM CDT for 6 counties in Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 8:51 PM CDT (01:51 UTC)
- Expired
- Aug 13, 2019, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Barber County, KS, Edwards County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:54 PM CDT | TSTM WND GST 60 | 3 Se Hopewell, KS | |
| Aug 13, 9:35 PM CDT | TSTM WND GST 58 | 2 Ssw Iuka, KS | AWOS STATION KPTT PRATT INDUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WUUS53 KDDC 140151
SVRDDC
KSC007-047-097-145-151-185-140245-
/O.NEW.KDDC.SV.W.0276.190814T0151Z-190814T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
851 PM CDT Tue Aug 13 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in south central Kansas...
Northeastern Barber County in south central Kansas...
Southeastern Pawnee County in south central Kansas...
Stafford County in south central Kansas...
Southeastern Edwards County in south central Kansas...
Pratt County in south central Kansas...
* Until 945 PM CDT.
* At 851 PM CDT, severe thunderstorms were located along a line
extending from near Pawnee Rock to near Dillwyn to near Wellsford,
moving east at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pratt, St. John, Stafford, Macksville, Iuka, Preston, Hudson,
Sawyer, Cullison, Isabel, Coats, Seward, Byers, Radium, Hopewell,
Wellsford, Zenith, Cairo, Neola and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3756 9911 3797 9898 3826 9898 3826 9847
3739 9846 3738 9835 3725 9835
TIME...MOT...LOC 0151Z 292DEG 40KT 3824 9894 3796 9891 3764 9907
HAIL...0.88IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 13, 5:51 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Tue Aug 13 2019 ...Updated Aviation... .SYNOPSIS... Issued at 346 PM CDT Tue Aug 13 2019 The southern edge of the westerlies will be situated across the central plains through Saturday. A thermal boundary, with ample moisture and upslope flow on the cool side will be located near I-70. Given the westerly flow across the Rockies, a surface trough will extend south from the low across the southern high plains. By Sunday, upper level ridging will amplify again across the central high plains, with the westerlies lifting north into the northern plains. && .SHORT TERM...(This evening through Wednesday) Issued at 346 PM CDT Tue Aug 13 2019 Clusters of thunderstorms are already in progress across the high plains. With the favorable west-northwesterly mid to high level flow regime, these storms should propagate southeastward across western and central Kansas tonight. The exact paths of the storm clusters are in question; but it appears that much of the area will receive rainfall. The vertical wind shear is weaker across western Kansas compared to farther north so that the storms will weaken as they move southeastward. Damaging winds should be the main threat by the time the storms get this far south; but some hail is likely too this evening before evolving into a larger cluster with heavy rainfall. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Aug 13 2019 Other clusters of thunderstorms are possible Thursday through Saturday evenings given that the southern edge of the westerlies will still be located across the central plains. However, the flow is progged to be more westerly than northwesterly so that the best chance of thunderstorms will shift to the north closer to I-70. The aforementioned upper level ridge should suppress rainfall from Sunday into early and mid next week, with any thunderstorms over western Kansas being isolated. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Aug 13 2019 An ongoing line of storms moving from northwest Kansas will come into southwest Kansas between 00Z-06Z. The line of storms will affect mainly HYS, GCK, and DDC with the main threat of the storms being wind gusts 50-60 kts and brief heavy rain which will reduce the surface visibilities. These storms should be quick moving and after 06Z VFR conditions should prevail through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 65 95 / 40 20 50 10 GCK 62 85 62 95 / 70 20 50 10 EHA 63 88 63 94 / 70 20 40 10 LBL 63 89 64 94 / 50 20 40 10 HYS 63 83 65 90 / 40 30 60 20 P28 66 88 66 92 / 30 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Tue Aug 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central and southwest Kansas late this afternoon into this evening, then potentially further east into portions of central Kansas overnight. The main hazards will be 1 to 2 inch size hail and damaging winds 60 to 70 mph. Isolated tornadoes cannot be ruled out. Additionally, heavy rainfall may be associated with the strongest storms increasing the potential for localized flooding, including ponding on roads and highways. Heavy rainfall may also rapidly reduce visibility. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Wednesday and Thursday, some potentially severe capable of producing large hail and damaging winds. Warmer temperatures are expected to return by the end of the week with highs reaching up into the 90s. Combined with higher relative humidity, this may create excessive heat conditions. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening across much of west central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 13, 8:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
08/13/2019 M63 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
&&
GTSpecial weather statement, Aug 13, 8:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
827 PM CDT Tue Aug 13 2019
KSZ076>078-086>088-140215-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-Ford KS-
827 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...SEWARD...
MEADE...SOUTHERN GRAY...HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL
915 PM CDT...
At 827 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minneola to near Copeland to 8 miles
northeast of Ryus. Movement was south at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Liberal, Meade, Sublette, Satanta, Montezuma, Fowler, Kismet,
Copeland, Ensign, Meade State Park, Missler, Tice, Hayne, The Haggard
Elev and Plains.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3772 10105 3772 10061 3774 10009 3700 10010
3700 10105
TIME...MOT...LOC 0127Z 340DEG 42KT 3747 10010 3749 10061 3760 10102
UMSCHEIDLocal storm report, Aug 13, 8:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 4 E ELLIS 38.94N 99.49W
08/13/2019 ELLIS KS STORM CHASER
REPORTS OF 3 SEMIS ON THEIR SIDE IN THE
WESTBOUND LANE OF I-70.
&&
GTLocal storm report, Aug 13, 8:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG HAYS 38.88N 99.32W
08/13/2019 ELLIS KS LAW ENFORCEMENT
FROM HAYS DISPATCH...REPORTS OF 20 SEMIS
BLOWN OVER ACROSS THE COUNTY. KHP IS
REPORTING HIGH VOLTAGE POWER LINES BLOWN
OVER SEMIS.
&&
GTLocal storm report, Aug 13, 8:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 3 W BLOOM 37.49N 99.96W
08/13/2019 M55 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
&&
GTLocal storm report, Aug 13, 8:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 1 ENE SUBLETTE 37.48N 100.83W
08/13/2019 M49 MPH HASKELL KS AWOS
AWOS STATION K19S 1 NE SUBLETTE.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Rush, Trego | 45 min |
| Aug 13, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 56 min |
| Aug 13, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Aug 13, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more | 46 min |
| Aug 13, 7:34 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 43 min |
| Aug 13, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 52 min |
| Aug 13, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| Aug 13, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
| Aug 13, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Pawnee, Rush, Stafford | 47 min |
| Aug 13, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 59 min |
| Aug 13, 8:27 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 48 min |
| Aug 13, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 31 min |
| Aug 13, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 43 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 55 min |
| Aug 13, 9:23 PM CDT | Areal Flood Warning | DDC | Ellis | 3 hr |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 35 min |
| Aug 13, 9:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Aug 13, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 49 min |
| Aug 13, 10:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 13, 11:08 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Aug 13, 11:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.